My Experience with Spiro (For Acne): Beautiful Skin and Nasolabial Folds Gone but Weight Gain and Constant Periods - New York NY

With regret, I stopped taking spiro 5 days ago. I...

With regret, I stopped taking spiro 5 days ago. I had been taking spiro (100mg) for 3 months. I am 36 and my skin has never looked better (most of my blackheads are gone and my skin looks generally so much better). I tried many treatments in the past 20 years (including accutane) and nothing worked as well as spiro.

Why did I decide to stop?

1) I have been gaining weight. Although most people report losing weight, it was clear to me that my weight gain was caused by spiro. I am skinny and have been the same weight for 15 years (after losing some weight in my early twenties). I eat pretty much the same every day and I exercise. All of a sudden (after maybe a month of taking spiro), I started ballooning. I have gained about 6 or 7 pounds (i.e. half a stone or 3 kilos) in total. My reflection in the mirror is fine but my clothes have become too tight, I feel very uncomfortable in them and in fact, I feel uncomfortable in my own skin. Somehow, I just feel inflated. The weight gain is really around the waist, the bottom and the thighs (and the bust, the one area I am not complaining about). I did a quick search on the internet and quick enough I found a number of forums discussing weight gain with spiro (in the exact same areas). Weight is a sensitive issue for me because I did struggle a bit with it in my teens/early twenties. Since naturally losing some weight in my early twenties, this is something I never thought about since and don't want to have to think about again.

2) I have had my period back-to-back for 3 months and it was irregular (if I may use the term irregular when the period is pretty much constant!). I was lucky to get one week off! Also, I used to have bad cramps while on my period before taking spiro and would take ibuprofen, which worked very well. Unfortunately, I read that one cannot take ibuprofen while on spiro. Luckily, until last week, none of my periods was really painful so I was fine. That was until last week when I was crawling on the floor in pain.
I should maybe point out that I don't take the pill. I am aware that one may not fall pregnant -- my husband and I use alternative methods.

3) At 36, I am thinking about having kids sooner rather than later. I am scared to make the jump and sometimes think I should just let nature take its course. But clearly, with spiro, this is not an option and the idea that I may not have a baby while on it bothers me.

For the 3 reasons above, I think that I am better off stopping spiro. But we shall see. It has only been a few days and I wonder how I will feel when my skin starts becoming worse again.

Also, another feature that depresses me as much as my acne are my nasolabial folds (lines between the mouth and the nose). My face always looks tired, probably not helped by the fact that I am skinny. For a couple of years, I have had restylane injections, which are expensive but help (although I do not like them because I don't think that the result is very natural). When I started taking spiro, I was due to have another restylane injection but I chose to postpone it because I was having a course of salicylic peelings. Approximately, two months after I started takking spiro, it became quite apparent that my nasolabial folds were gone. I don't know what I am happier about: my beautiful skin or the fact that my nasolabial folds are gone. I'd say that I look about 5 years younger. I also feel about 5 years younger. I could always feel the fatigue on my face, as if my skin was heavy. That feeling has completely disappeared. Strangely, I did not find anything about spiro having an effect on nasolabial folds on the internet. I don't know what else would have caused it (the peelings? I doubt it). My face is rounder and puffier overall and as far as I am concerned, it looks fantastic (may not suit everybody) so my opinion is that just like my waist/bottom/hips and bust, my face is 'inflated'.

In conclusion, stopping spiro was not an easy decision to make and then again, I wonder how I will feel when my nasolabial fold start returning.

At least, I hope that the weight will come off and that my old body shape will come back because I just don't feel like me and there is nothing worse than gaining weight and being completely powerless about it. Who knows where it would have ended? One thing is for sure, I won't miss the constant periods.

From London, UK.
Was this review helpful? 4 others found this helpful